Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 182, NWS Denver/Boulder, CO

July 24, 2009Logan County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 24, 2009, 7:10 PM MDT for Logan County, Sedgwick County, Colorado. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2009, 7:10 PM MDT (01:10 UTC)
Expired
Jul 24, 2009, 8:00 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Logan County, CO, Sedgwick County, CO

The radar

The Cheyenne radar (KCYS), 190 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 7:30 PM MDTTSTM WND DMGSedgwick, CO5 INCH DIAMETER TREE LIMBS BROKEN. SHINGLES BLOWN OFF ROOFS. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5625 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 250110
SVRBOU
COC075-115-250200-
/O.NEW.KBOU.SV.W.0182.090725T0110Z-090725T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
710 PM MDT FRI JUL 24 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SEDGWICK COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 800 PM MDT

* AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTH OF TWIN BUTTES...OR 30 MILES WEST OF JULESBURG...MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TWIN
  BUTTES...SEDGWICK...OVID...MARKS BUTTE AND CROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4099 10227 4076 10243 4075 10284 4099 10295
      4101 10295 4100 10264 4101 10263 4100 10240
      4101 10240 4101 10232
TIME...MOT...LOC 0110Z 307DEG 19KT 4108 10283

$$
1 follow-up statement
000 
WWUS55 KBOU 250136
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
736 PM MDT FRI JUL 24 2009

COC075-115-250200-
/O.CON.KBOU.SV.W.0182.000000T0000Z-090725T0200Z/
SEDGWICK CO-LOGAN CO-
736 PM MDT FRI JUL 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHEASTERN LOGAN AND WESTERN SEDGWICK COUNTIES...

AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
WEST OF SEDGWICK...OR 22 MILES WEST OF JULESBURG...MOVING SOUTHEAST
AT 25 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SEDGWICK...OVID AND MARKS BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4099 10227 4076 10243 4076 10260 4076 10264
      4079 10268 4100 10278 4100 10264 4101 10263
      4100 10240 4101 10240 4101 10232
TIME...MOT...LOC 0136Z 311DEG 21KT 4096 10267

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM MDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 24, 3:00 PM MDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT FRI JUL 24 2009

.SHORT TERM...STABLE HIGH PRESSURE WILL CONTINUE TO HOLD OVER THE
DESERT SOUTHWEST THROUGH SATURDAY AS A DEEP TROUGH OF LOW PRESSURE
SPINS OVER ONTARIO CAN. WITH PERSISTANT NORTHWEST FLOW OVER THE
NORTHERN HIGH PLAINS...A WEAK TROUGH AND ASSOCIATED COLD FRONT WILL
ENTER NORTHEAST COLO LATE TONIGHT WITH COOLER TEMPS EXPECTED FOR
SATURDAY. CURRENTLY...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER
SW WYO THIS AFTN AND WILL LIKELY RIDE ALONG THE COLO BORDER THROUGH
THE EVE HOURS. SFC DEWPTS HAVE LOWER CONSIDERABLY TODAY ACROSS THE
CWA WITH THE HIGHEST DEWPTS HOLDING OVR EXTREME NE CORNER. WILL KEEP
ISOLD POPS GOING OVE THE AREA WITH THE BEST CHANCE FOR STORMS OVER
THE FAR NE PLAINS. DESPITE FAIRLY BENIGN FORCING FEATURES ALOFT...
COULD NOT RULE OUT AN ISOLD SEV STORM OVER FAR NE COLO LATE TGNT AS
COLD FRONT APPROACHES. THE VARIOUS SHORT TERM MDLS BRING THE FRONT
INTO THE CWA IN THE 09Z-12Z TIME FRAME AND SHLD INTIALLY ACT AS A
STABILIZING FEATURE OVERNIGHT AND FOR SATURDAY MORNING. BASED ON
CURRENT OBSERVATION ASSOC WITH THE 2-3MB HGT RISES OVR MT/WYO...
MOISTURE WILL BE AVAILABLE WITH THE FRONT. THIS COULD BE A SITUATION
WHERE THUNDERSTORM OUTFLOW NEAR THE STATE BORDER BLENDS IN WITH THE
ACTUALLY FRONTAL BOUNDARY ALLOWING FOR AN EARLIER ARRIVAL OF THE
ADVERTISED FRONT. AT ANY RATE...850-700MB LAYER SPEC HUMIDITIES RISE
APPROX 5 G/KG CWA WIDE AND WITH EASTERLY UPSLOPE FLOW EXPECTED FOR
MOST OF SAT...BEST CHANCE FOR THUNDERSTORMS INITIATION WILL BE OVER
THE HIGH COUNTRY. FCST SOUNDINGS SHOW CONSIDERABLE STABILITY IN THE
LOWER AND MID LEVELS AFTER FRONT PASSAGE...THEREFORE WILL KEEP THE
PLAINS IN THE ISOLD CATEGORY. WILL BUMP UP POPS FOR THE
MTNS...FOOTHILLS AND URBAN CORR DUE TO INCREASED MOISTURE COMBINED
WITH EARLIER HEATING. ATTM...WILL EXPECT STRATUS WITH THE FRONT
ESPECIALLY IN AND NEAR THE FOOTHILLS AND COULD TAKE A FEW HOURS BURN
OFF. GUIDANCE TEMPS SEEM MORE IN LINE FOR TGNT AND SAT...SO WILL
EXPECT TEMPS 9-13 DEGF COOLER THAN TDYS.

.LONG TERM...THE LONG TERM WILL BE CHARACTERIZED BY COOLER AND
WETTER WEATHER THROUGH NEXT WEEK. FLOW ALOFT WILL REMAIN MOSTLY
NORTHWEST THROUGH THE PERIOD AS A LONG WAVE TROUGH REMAINS NORTH OF
THE GREAT LAKES REGION AND THE UPPER HIGH REMAINS TO THE SOUTHWEST.
THIS PATTERN WILL BRING COOLER CANADIAN AIR AND SEVERAL SHORTWAVES
ALONG WITH MOISTURE FROM THE PACIFIC AND SOUTHWEST WILL KEEP POPS UP
EACH DAY AS WELL.

SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY EVENING IN THE
MOIST POST FRONTAL AIRMASS...MAINLY OVER THE FOOTHILLS AND PALMER
DIVIDE WHERE THE HIGHEST CAPE VALUES WILL RESIDE. SUNDAY BE A BIT OF
A REPEAT OF SATURDAY...HOWEVER WITH AN INCREASE IN SHEAR VALUES.
PW VALUES ARE PROGGED TO CLIMB AGAIN TO AROUND 1.25-1.5 INCHES AND
CAPES WILL RANGE FROM 1300-1900 J/KG WITH THE HIGHER VALUES OVER THE
FOOTHILLS AND PALMER DIVIDE AGAIN.  ISOLATED SEVERE STORMS ARE
POSSIBLE AGAIN ON SUNDAY...WITH CONDITIONS A LITTLE BETTER THAN
SATURDAY.

MONDAY THROUGH WEDNESDAY LOOKS TO BE OUR COOLEST AND WETTEST PART OF
THE FORECAST PERIOD AS A STRONG TROUGH WILL DROP OUT OF THE
NORTHWEST AND MOVE INTO THE CWFA BRINGING WITH IT A FEW COLD FRONTS.
BUMPED THE POPS UP FURTHER OVER THE ENTIRE AREA FOR TUESDAY WHEN THE
STRONG FRONT PUSHES SOUTH AND THE UPPER TROUGH PASSES OVER HEAD LATE
THAT NIGHT. GFS AND ECMWF CONTINUE TO SHOW UNSEASONABLY COLD
TEMPERATURES SLIDING DOWN TUESDAY NIGHT. BOTH ARE SHOWING 700 MB
TEMPERATURES OF 2-4 DEGREES C OVER THE NORTHEASTERN PART OF THE
STATE TUESDAY NIGHT...HAVE INTRODUCED A SLIGHT CHANCE OF FLURRIES AT
THE HIGHEST ELEVATIONS.  THE COOLER WET PATTERN LOOKS TO CONTINUE
THROUGH THE REST OF THE WEEK AS THE UPPER LEVEL PATTERN WILL REMAIN
IN PLACE. AS THE LAST FORECASTER NOTED...WITH A PERSISTENT PATTERN
IN PLACE THIS MONSOON SEASON MAY NEED TO BE RENAMED THE CANADIAN
MONSOON.

&&

.AVIATION...UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO DOMINATE THE
REGION THROUGH SATURDAY WITH A COLD FRONT EXPECTED TO ENTER
NORTHEAST COLORADO AFTER 09Z. LOW CEILINGS CAN BE EXPECTED FROM 09Z
THROUGH 15Z. THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN
AFTER 18Z AND MOVE ON THE PLAINS DURING THE LATE AFTERNOON HOURS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

FREDIN/KRIEDERMAN
Hazardous weather outlook, Jul 24, 10:53 AM MDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...DELAYED
NATIONAL WEATHER SERVICE DENVER CO
1053 AM MDT FRI JUL 24 2009

COZ030>051-251200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1053 AM MDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STABLE HIGH PRESSURE WILL CONTINUE TO DOMINATE THE REGION TODAY WITH
THE LOWER LEVELS OF THE ATMOSPHERE REMAINING FAIRLY DRY. A COLD
FRONT WILL MOVE INTO NORTHEAST COLORADO AFTER 9PM. THERE WILL BE A
SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND
EARLY EVENING. THUNDERSTORMS EXPECTED TO BE HIGH BASED OVER THE HIGH
COUNTRY...FOOTHILLS AND URBAN CORRIDOR WITH GUSTY WINDS BEING THE
PRIMARY THREAT. AFTER 9PM...A FEW THUNDERSTORMS COULD BE SEVERE WITH
HAIL AND HEAVY RAIN POSSIBLE MAINLY OVER EXTREME NORTHEAST COLORADO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COOLER AND WETTER PATTERN WILL BE IN PLACE FOR NORTHEAST COLORADO
THROUGH THE PERIOD WITH NORTHWESTERLY FLOW ALOFT AND A SERIES OF
DISTURBANCES EXPECTED TO MOVE THROUGH THE REGION.  THIS WEEKEND WILL
SEE A CHANCE FOR THUNDERSTORMS EACH DAY WITH A FEW POSSIBLE SEVERE
STORMS...A GREATER CHANCE SUNDAY AND MONDAY. THE PATTERN OF
AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

FREDIN/KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:55 PM MDTSevere Thunderstorm WarningBOUSedgwick50 min
Jul 25, 2:34 PM MDTSpecial Weather StatementBOUClear Creek26 min
Jul 25, 3:24 PM MDTSpecial Weather StatementBOUTeller51 min
Jul 25, 3:41 PM MDTSevere Thunderstorm WarningBOUPark31 min
Jul 25, 3:53 PM MDTAreal Flood AdvisoryBOUPark97 min
Jul 25, 5:51 PM MDTAreal Flood AdvisoryBOULarimer54 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.